Nebraska, 2024High Wind in Nebraska, December 19, 2024
December 19, 2024 · NWS GID · 7 events in 6 counties and zones
The Central Plains were under the influence of northwesterly flow in the upper levels on this Thursday, with a shortwave disturbance sliding southeast out of the Northern Rockies, crossing the Dakotas before moving into the Great Lakes/Midwest regions. Precipitation remained north of the local area, with the main impact from this system coming in the form of gusty winds behind a passing surface…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Central Plains were under the influence of northwesterly flow in the upper levels on this Thursday, with a shortwave disturbance sliding southeast out of the Northern Rockies, crossing the Dakotas before moving into the Great Lakes/Midwest regions. Precipitation remained north of the local area, with the main impact from this system coming in the form of gusty winds behind a passing surface cold front. This cold front pushed through the area during the early-mid morning hours, ushering in a switch to northwesterly winds. Aided by cold air advection and increased mixing potential with clearing skies, gusts exceeding 40 MPH were common through the afternoon hours, especially across areas along and north of Interstate 80 as well as areas along and east of Highway 281. In these areas, several gusts exceeded 50 MPH, with a handful of gusts peaking in the 59-64 MPH range. The highest gusts included 64 MPH, measured by the Grand Island Central Nebraska Regional Airport ASOS, and 63 MPH, measured by the Ord Airport ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 19, 11:08 AM CST, 12 minutes earlier. Its key messages:
- Near critical fire weather conditions are expected this afternoon across western portions of the area due to low humidity and gusty winds.
- Gusty, northwest winds are expected this afternoon with the strongest winds gusting up to 50 to 55 mph near Ord, NE.
- Today will be the warmest day with highs mostly in the 50s. Friday will be the coldest day with highs in the 20s and 30s.
- Precipitation is possible (15% to 25% chance) Wednesday night. There is model uncertainty in regards to the placement of the upper trough and precipitation type.
Area forecast discussion, Dec 19, 11:08 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1108 AM CST Thu Dec 19 2024
.KEY MESSAGES...
- Near critical fire weather conditions are expected this
afternoon across western portions of the area due to low
humidity and gusty winds.
- Gusty, northwest winds are expected this afternoon with the
strongest winds gusting up to 50 to 55 mph near Ord, NE.
- Today will be the warmest day with highs mostly in the 50s.
Friday will be the coldest day with highs in the 20s and 30s.
- Precipitation is possible (15% to 25% chance) Wednesday night.
There is model uncertainty in regards to the placement of the
upper trough and precipitation type.
&&
.DISCUSSION...
Issued at 340 AM CST Thu Dec 19 2024
Today and tonight...
An upper level trough is moving over the northern and central
Plains. A surface trough associated with the upper trough extends
from North Dakota to the Texas panhandle. Winds across south central
and central Nebraska and north central Kansas are mostly out of the
south to southwest with some gusts. Temperatures across the area are
in the 20s and 30s. Winds will turn towards the west and northwest
later this morning as the center of the surface trough moves east.
This wind shift will bring in warmer temperatures with high
temperatures today expected to range from the upper 40s to upper
50s. Winds will increase this afternoon out of the northwest as the
pressure gradient strengthens. Another increase in winds with a turn
more towards the north will occur later this afternoon as a cold
front begins to enter the area. Sustained winds of around 30 to 35
mph are possible in and around the Ord, NE area with wind gusts
possibly reaching up to 50 to 55 mph. There is a slight chance
(around 20%) of brief marginally severe wind gusts (around 58 mph)
in and near the Ord, NE area this afternoon. The cold front will
continue to push into the area this evening into tonight with winds
beginning to weaken. A surface high will be directly over the area
tonight with clear to mostly clear skies. Temperatures are expected
to drop into the upper single digits to the upper teens. The wind
chill could be as low as zero or slightly below zero in some
locations.
Friday through Monday...
The surface high will move slightly eastward on Friday with an upper
trough over the eastern part of the country. Winds across south
central and central Nebraska and north central Kansas will become
southerly in response to this eastward movement of the surface high.
Temperatures will still be impacted by the closeness of the surface
high with high temperatures on Friday in the mid 20s to upper 30s.
This will be the coldest day of the forecast. Low temperatures
Friday night will warm up slightly from the previous night.
Temperatures will be on a warming trend starting on Saturday as the
surface high moves further east. High temperatures on Saturday are
expected to range from the mid 30s to the upper 40s with fairly
light winds. The warm up will continue into Sunday night and Monday
with lows Sunday night in the mid 20s to low 30s and highs Monday in
the upper 40s to mid 50s. This warm up will be accompanied by first
upper ridging then an upper trough moving over the northern and
central Plains Sunday into Monday.
Monday night through Wednesday night...
A cold front will begin moving into the area Monday night with low
temperatures slightly cooler than the previous night. High
temperatures on Tuesday will be slightly cooler with the surface
high centered across eastern Nebraska. Winds are expected to
increase out of the south on Wednesday (Christmas Day) with
temperatures similar to the previous day with highs in the mid 40s
to mid 50s. There is model uncertainty in regards to precipitation
chances and placement of an upper trough on Wednesday night. The GFS
shows an upper trough over the central Plains producing
precipitation across Nebraska and northern Kansas. Some of this
precipitation, according to the GFS temperatures, could be in the
form of a wintry mix or snow. Meanwhile, the ECMWF model is showing
an upper trough centered over New Mexico and West Texas with some
light precipitation across southern Nebraska and northern Kansas.
This precipitation would mainly be in the form of rain given the
temperatures on the ECMWF.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1056 AM CST Thu Dec 19 2024
For KGRI/KEAR Airports:
The main impact during this TAF period will be the increasingly
strong northwest winds. Gusts over 40kts are expected at times
through the afternoon before gradually decreasing this afternoon
through tonight.
Otherwise, there is high confidence (95%+) in VFR conditions
through the period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 6 PM CST this evening for NEZ039-040-
046-047.
KS...None.
&&
DISCUSSION...Schuldt
AVIATION...MangelsHazardous weather outlook, Dec 19, 10:36 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1036 AM CST Thu Dec 19 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1036 AM CST Thu Dec 19 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
This afternoon, strong northwest winds are expected to develop
across the outlook area. Gusts near or exceeding 40 MPH will be
possible across south central Nebraska roughly along and north of
Highway 6...and for areas along and north of Highway 92 gusts
closer to 50 to 55 MPH will be possible.
A High Wind Warning is in effect until 6pm for areas along and
north of Highway 29 and west of Highway 281.
The combination of these gusty winds this afternoon and low
relative humidity values between 20 and 25 percent will result in
near-critical fire weather conditions...especially along and west
of a line from Kearney Nebraska to Osborne Kansas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
High Wind, Nance
- When
- December 19, 11:20 AM CST
- Where
- Nance forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured by a mesonet station located three miles north of Genoa.
High Wind, Valley
- When
- December 19, 12:56 PM CST
- Where
- Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A peak wind gust of 63 MPH was measured by the Ord Airport ASOS.
High Wind, Valley
- When
- December 19, 1:14 PM CST
- Where
- Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A wind gust of 60 MPH was measured by a mesonet station located nine miles west-southwest of North Loup.
High Wind, York
- When
- December 19, 1:15 PM CST
- Where
- York forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A peak gust of 60 MPH was measured by the York Airport AWOS.
High Wind, Howard
- When
- December 19, 1:44 PM CST
- Where
- Howard forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
A wind gust of 61 MPH was measured by a mesonet station located two miles southwest of St. Libory.
High Wind, Merrick
- When
- December 19, 1:47 PM CST
- Where
- Merrick forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
A peak gust of 64 MPH was measured by a mesonet station located two miles south-southeast of Central City.
High Wind, Hall
- When
- December 19, 2:07 PM CST to 2:10 PM CST
- Where
- Hall forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Peak gusts of 64 MPH and 59 MPH were measured by the ASOS at the Grand Island Central Nebraska Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, December 19 to 23, 20241 death · $80,000 · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20241 death · 1 injured · 20 events
- Winter Storm and Winter Weather in Minnesota, December 19 to 20, 202432 events
- High Wind and Strong Wind in South Dakota, December 19, 202462 kt wind · 26 events
- High Wind in Nebraska, December 19, 202459 kt wind · 24 events
- Flood in American Samoa, December 19, 2024$20,000 · 1 event
- High Wind in South Dakota, December 19, 202459 kt wind · 14 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 202413 events
- Strong Wind in Iowa, December 19, 202411 events
- High Wind in North Dakota, December 19, 202462 kt wind · 9 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20249 events
- Dense Fog in California, December 19 to 20, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222550, 1222419, 1222421, 1222549, 1222420, 1222548, 1222418.